Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 5, 2007, 7:24 PM EDT for Pulaski County, Wythe County, Virginia. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2007, 7:24 PM EDT (23:24 UTC)
- Expired
- Jun 5, 2007, 8:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:36 PM EDT | TSTM WND DMG | Max Meadows, VA | SEVERAL TREES DOWN. |
| Jun 5, 7:40 PM EDT | TSTM WND DMG | Gunton Park, VA | TREES DOWN. |
| Jun 5, 7:45 PM EDT | HAIL 0.88 | Pulaski, VA | |
| Jun 5, 7:55 PM EDT | TSTM WND DMG | 5 S Pulaski, VA | NUMEROUS LARGE TREES DOWN ON HIGHWAY 100. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 052324
SVRRNK
VAC155-197-060030-
/O.NEW.KRNK.SV.W.0072.070605T2324Z-070606T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT TUE JUN 5 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
PULASKI COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 830 PM EDT
* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES NORTHWEST OF MAX MEADOWS...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
GUNTON PARK...
PULASKI...
DRAPER...
ALLISONIA...
CLAYTOR LAKE STATE PARK...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3712 8092 3707 8091 3704 8104 3701 8117
3691 8091 3690 8068 3699 8056 3707 8062
3718 8061 3718 8075
$$
WP2 follow-up statements
000
WWUS51 KRNK 052356
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT TUE JUN 5 2007
VAC197-060006-
/O.CAN.KRNK.SV.W.0072.000000T0000Z-070606T0030Z/
WYTHE VA-
756 PM EDT TUE JUN 5 2007
...THE SEVERE THUNDERSTORM WARNING FOR WYTHE COUNTY IS CANCELLED...
LAT...LON 3712 8092 3707 8091 3695 8080 3690 8068
3699 8056 3707 8062 3718 8061 3718 8075
$$
VAC155-060030-
/O.CON.KRNK.SV.W.0072.000000T0000Z-070606T0030Z/
PULASKI VA-
756 PM EDT TUE JUN 5 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR PULASKI COUNTY...
AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ALLISONIA...MOVING EAST AT 35 MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3712 8092 3707 8091 3695 8080 3690 8068
3699 8056 3707 8062 3718 8061 3718 8075
$$
WP000
WWUS51 KRNK 060022
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT TUE JUN 5 2007
VAC155-060031-
/O.EXP.KRNK.SV.W.0072.000000T0000Z-070606T0030Z/
PULASKI VA-
821 PM EDT TUE JUN 5 2007
...THE SEVERE THUNDERSTORM WARNING FOR PULASKI COUNTY EXPIRES AT 830
PM EDT...
AT 820 PM...WEATHER RADAR SHOWED THAT THE SEVERE THUNDERSTORM WAS
EXITING THE COUNTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE
AT 830 PM.
THIS STORM DOWNED TREES 5 MILES SOUTH OF PULASKI AND PRODUCED NICKEL
SIZED HAIL IN PULASKI AROUND 8 PM.
LAT...LON 3712 8092 3707 8091 3695 8080 3690 8068
3699 8056 3707 8062 3718 8061 3718 8075
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:18 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 5, 5:18 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 518 PM EDT TUE JUN 5 2007 .SYNOPSIS... A WEAK COLD FRONT WILL PASS OFFSHORE THIS EVENING. HIGH PRESSURE WILL BE OVER THE AREA WEDNESDAY INTO THURSDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A SERIES OF SHORT WAVES WILL BE ROTATING AROUND THE UPPER TROF IN THE NORTHEAST UNITED STATES TONIGHT AND WEDNESDAY. ON THE WATER VAPOR LOOP THERE IS A SHORT WAVE IN MICHIGAN TRAILING BACK INTO CENTRAL OHIO AND A SECOND ONE IN CENTRAL ILLINOIS AND THE COMBINATION OF THIS ENERGY IS SPARKING SHOWERS AND THUNDERSTORMS ACROSS KENTUCKY AT 19Z UTC. THE CLUSTER OF SHOWERS AND THUNDERSTORMS IN KENTUCKY CONTINUES TO MOVE EAST AND SHOWERS ARE ALREADY MOVING INTO THE WESTERN COUNTY WARNING AREA. INCREASED POPS EVEN MORE THIS EVENING...AS STRENGTH OF SHORTWAVE SHOULD BALANCE OUT LOSS OF HEATING EARLY TO KEEP ACTIVITY BETTER THAN CHANCE ACROSS THE WESTERN FORECAST AREA. THE BEST UPPER SUPPORT COMES THROUGH FROM 06-12UTC. HAVE ALSO INCREASED MINIMUM TEMPERATURES OVERNIGHT CLOSER TO LATEST GUIDANCE...WHICH SEEMS REASONABLE SINCE THERE WILL BE QUITE A BIT OF CLOUD COVER THIS EVENING AND OVERNIGHT. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... EXPECT THE ILLINOIS SHORT WAVE TO CROSS THE FORECAST AREA BETWEEN 06-12Z ON WEDNESDAY WITH THE AXIS OF THE TROF WELL EAST OF THE COUNTY WARNING AREA BY 15Z WEDNESDAY. THIS WILL PUSH A WEAK COLD FRONT THROUGH THE AREA SO THAT BY 18Z WEDNESDAY...THE 850 TEMPERATURES WILL BE SLIGHTLY COOLER...SURFACE AND 850 MB DEW POINTS WILL BE DRIER AND THE LOW LEVEL WINDS WILL GRADUALLY TURN TO THE NORTHWEST. SO WITH LOW LEVEL FLOW NOW OUT OF THE WEST THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL STILL BE IN THE MOUNTAINS. THE CURRENT STORMS IN KENTUCKY WILL MAINTAIN AND BE APPROACHING THE FORECAST AREA BETWEEN 00-06Z. FORTUNATELY...THE COLD POOL ALOFT COMES ACROSS DURING THE NIGHT SO IT MAY ENHANCE CHANCE FOR THUNDER BUT NOT ADD TO ANY INTENSE STORMS. BIGGEST QUESTION IS HOW FAR EAST PRECIPITATION WILL GET SINCE WINDS ARE OUT OF THE WEST TO NORTHWEST AND DO NOT BACK AHEAD OF THE FRONT. DOWNSLOPING WILL ERODE MUCH OF THE SHOWERS AS THEY REACH THE FOOTHILLS AND PIEDMONT. ON THURSDAY THE WARM FRONT MOVES NORTH OF THE REGION AND SOUTHWEST SURFACE THROUGH 850MB WINDS ARE DIRECTING AIR RIGHT OUT OF THE GULF OF MEXICO. WILL BE GOING ABOVE WARMEST GUIDANCE FOR MAXIMUM TEMPERATURES...ESPECIALLY IN SOUTHEAST WEST VIRGINIA ON THURSDAY AND FRIDAY. && .LONG TERM /FRIDAY THROUGH TUESDAY/... OVERALL PATTERN IS STILL ZONAL THROUGH THIS PERIOD BUT MODELS ARE NOW TRENDING TOWARD A DEEPER TROF IN THE NORTHEAST UNITED STATES BY SUNDAY. EXPECT A COLD FRONT TO COME THROUGH THE COUNTY WARNING AREA ON FRIDAY NIGHT OR SATURDAY MORNING AND PUSH WELL SOUTH THROUGH THE CAROLINAS BY MONDAY. WILL HAVE CHANE OF PRECIPITATION WITH THE FRONTAL PASSAGE ON FRIDAY AND SATURDAY...WITH THE BEST CHANCE SHIFTING INTO THE SOUTHERN PART OF THE FORECAST AREA ON SUNDAY AND MONDAY. TEMPERATURES BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY WILL BE CLOSE TO NORMAL. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... SERIES OF SHORT WAVE TROFS WILL MOVE EAST THROUGH THE BLACKSBURG TERMINAL FORECAST AREA TONIGHT. FIRST WAVE WILL MOVE THROUGH THE AREA THIS EVENING...WITH THE FINAL AND MOST SIGNIFICANT WAVE TO MOVE THROUGH THE AREA BY 12Z WEDNESDAY. WEAK DYNAMIC FORCING AND COOLING TEMPERATURES ALOFT WITH APPROACH OF WAVES WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS OVER SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST SITES WHERE UPSLOPE WINDS WILL ENHANCE UPWARD VERTICAL MOTION FIELDS...WITH ACTIVITY MORE ISOLATED OR WIDELY SCATTERED IN NATURE ACROSS PIEDMONT SITES DUE TO NEGATIVE CONTRIBUTION OF DOWNSLOPING WINDS. WITH THE ABOVE IN MIND...EXPECT GENERAL VFR WEATHER...BUT WITH BRIEF REDUCTIONS BACK DOWN TO MVFR IN CEILING AND/OR VISIBILITY NEAR SHOWER/THUNDERSTORM ACTIVITY LATER THIS AFTERNOON INTO TONIGHT WEST OF THE BLUE RIDGE. SOME IFR OR EVEN LIFR CONDITIONS ARE POSSIBLE ALONG/NEAR THE HIGHER RIDGES. FURTHER EAST AT KROA...KLYH...AND KDAN...SOME PATCHY MVFR LIGHT FOG WITHIN A FEW HOURS OF SUNRISE IS POSSIBLE...BUT DOWNSLOPING SHOULD MINIMIZE THIS OCCURRENCE IN BOTH TIME AND SPACE. PASSAGE OF FINAL SHORT WAVE TROF AND ASSOCIATED COOL FRONT AROUND 12Z WEDNESDAY WILL RESULT IN RAPID CLEARING OF SKIES ALONG WITH INTRUSION OF DRIER AIR TO RETURN ALL AREAS BACK TO VFR CONDITIONS BY MID MORNING WEDNESDAY. VFR CONDITIONS WITH NO RESTRICTIONS TO CEILING OR VISIBILITY SHOULD THEN PREVAIL OVER ALL BLACKSBURG TERMINAL FORECAST POINTS FOR MUCH OF THE REST OF THE WEEK AND INTO THE WEEKEND AS UPPER RIDGE BUILDS OVER MID ATLANTIC STATES. EXCEPTIONS MAY COME FROM BRIEF OCCURRENCES OF LATE NIGHT-EARLY MORNING IFR FOG IN MOUNTAIN VALLEYS (SUCH AS NEAR LEWISBURG) ON THURSDAY MORNING DUE TO WEAK PRESSURE GRADIENT AND SUBSIDENCE ON BACKSIDE OF DEPARTING SURFACE HIGH...WITH SOME BRIEF MVFR FOG POSSIBLE ACROSS PIEDMONT SITES. PRESSURE GRADIENT SHOULD BE STRONG ENOUGH FOR THE REST OF THE WEEK TO PREVENT REDEVELOPMENT OF EARLY MORNING FOG FRIDAY MORNING...ALTHOUGH A BRIEF PERIOD OF MVFR CONDITIONS ARE POSSIBLE WITH THE PASSAGE OF THE NEXT COOL FRONT EXPECTED TO ARRIVE FRIDAY NIGHT OR SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...AMS LONG TERM...AMS AVIATION...WERT
Hazardous weather outlook, Jun 5, 3:28 AM EDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 328 AM EDT TUE JUN 5 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-060730- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 328 AM EDT TUE JUN 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 5, 6:54 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT TUE JUN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL TAZEWELL 37.12N 81.52W
06/05/2007 E0.75 INCH TAZEWELL VA TRAINED SPOTTER
COVERED THE GROUND.
&&
JSTEWARTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 66 min |
| Jun 5, 6:55 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 48 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.